Home » Frequently asked Questions on Health » Why do I have skin allergy?

Why do I have skin allergy?

Q: I am a 24 years old male suffering from allergy for the last seven months. I experience itching while folding arm areas and turning neck, which finally turns to swelling of skin, redness and rise in body temperature. I have to take anti-allergic to suppress the symptoms. I take a cetirizine in every two days to get rid of the symptoms. I smoke (4 cigarettes per day) and consume alcohol (twice a month). I have already performed some primary testing like quit smoking for a month, didn't drink for 1 month, stopped having normal allergic foods like egg and nuts. But problem persists. What causes skin allergy? How can it be managed?

A:The description you give fits "urticaria", sometimes called "hives" or "nettle rash". When this is an ongoing problem, as in your case, it is not usually caused by an allergy. Underlying illnesses such as parasitic intestinal infestation and thyroid disease need to be ruled out, but most cases turn out to be "idiopathic", i.e. of no known cause, although it is thought that some sort of autoimmune process is involved. There are often physical factors which make urticaria flare up, such as heat, cold or minor skin trauma, as in scratching (dermographism).

Antihistamines, preferably the non-sedating type, of which cetirizine, the one you are taking, is an example, are the mainstay of treatment. Other possibilities are acrivastine, loratadine and fexofenadine. In patients having new lesions frequently, daily dosing is recommended to prevent the rash, though some patients find alternate day dosing enough. Other patients may require more than the recommended doses. The condition often clears up spontaneously in two or three years, but can sometimes persist much longer. If the individual weals, (the itchy bumps on the skin), are tender to touch and persist for a few days, then it may be a more severe form of urticaria called vasculitic urticaria, and needing a biopsy to confirm the diagnosis and treatment with steroid tablets for a few days or weeks.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------